MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PHENOM 21 CATHETER; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 PHENOM 21 CATHETER; CATHETER, CONTINUOUS FLUSH
Model Number FG13160-0615-1S
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The solitaire x revascularization device (model: sfr4-4-40-10 lot: a949156) and phenom-21 catheter (model: fg13160-0615-1s lot: fe20-057) were returned for analysis within a shipping box and within a two sealed biohazard pouches.A second set of solitaire x and phenom-21 catheter were also returned.It is not possible to determine which of the devices were used during the complaint.(first solitaire x and phenom-21) the phenom-21 catheter total length was measured to be 167.9cm, the useable length was measured to be 161.2cm, and the distal single coil length was measured to be 14.2 which is within specification (specification: total (reference): 166.5cm, usable:160cm ± 5cm and distal single coil: 15cm ± 2cm).No damages were found with the phenom-21 hub.The distal 25.0cm length of the phenom-21 catheter was found flattened, including the distal tip and marker band.The phenom-21 catheter was flushed, and water did not exit out of the distal end.The solitaire x could not be advanced or retracted out of the phenom-21 catheter as it was found to be stuck.The phenom-21 catheter was cut to remove the solitaire x.The phenom-21 inner diameter was measured to be.021¿ on the proximal end.The distal end id could not be measured as it was damaged during the retrieval of the solitaire x.No bends or kinks were found with the pushwire or marker coil.Visual inspection showed no irregularities outside of the attachment zone.The stent non-working (tear drop) and working length struts were in good condition.No other anomalies were observed.(second solitaire x and phenom-21) the phenom-21 catheter total length was measured to be 168.5cm, the useable length was measured to be 161.8cm, and the distal single coil length was measured to be 14.5 which is within specification (specification: total (reference): 166.5cm, usable:160cm ± 5cm and distal single coil: 15cm ± 2cm).No damages were found with the phenom-21 hub.The phenom-21 catheter was found kinked at 6.5cm and the distal 21.6cm length of the phenom-21 catheter was found flattened.The distal tip was found damaged/broken and the marker band was separated and not returned.The phenom-21 catheter was flushed, and water did not exit out of the distal end.The solitaire x could not be advanced or retracted out of the phenom-21 catheter as it was found to be stuck.The phenom-21 catheter was cut to remove the solitaire x.The phenom-21 inner diameter was measured to be.021¿ on the proximal end.The distal end id could not be measured as it was damaged during the retrieval of the solitaire x.No bends or kinks were found with the pushwire or marker coil.Visual inspection showed no irregularities outside of the attachment zone.The stent non-working (tear drop) and working length struts were in good condition.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿resistance during deliv/retrieval¿ and ¿catheter resistance¿ was confirmed.It is likely the damages found with the returned phenom-21 catheter contributed to the event.Other possible contributors towards resistance are patient vessel tortuosity, user uses same microcatheter with multiple solitaire x devices, user does not maintain continuous flush (or flush rate too low), rhv loose during delivery, or introducer sheath damage.Possible causes for catheter flattening are patient vessel tortuosity or user advances/retracts device against resistance.The customer reported patient vessel tortuosity as normal, the devices were prepared per ifu and that the tip of the solitaire sheath was not secured into the hub of the micro catheter; which could contribute towards the failure.The distal end of the catheter was damaged, and the marker band was found separated for one phenom-21 catheter.Possible causes are tensile failure, user operational context if user advances or retrieves intraluminal device against resistance, patient vessel tortuosity, hard clots/calcifications in the navigation tract or catheter tip shaping.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the solitaire x became stuck inside the phenom microcatheter.The patient was undergoing surgery for treatment of a mechanical thrombectomy.It was noted the patient's vessel tortuosity was normal.It was reported that the solitaire x became stuck inside the phenom microcatheter, and it was too difficult to navigate.The resistance was in the distal segment of the catheter, and it was difficult to remove the solitaire.There was no vasospasm experienced, and the catheter was flushed per the instructions for use (ifu).It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Additional information received reported that the procedure was completed with a rebar microcatheter and a solitaire.There was no kink or damage on the catheter or on the pushwire of the solitaire.The tip of the solitaire sheath was not secured into the hub of the microcatheter.

Brand Name
PHENOM 21 CATHETER
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10869015
Report Number2029214-2020-01151
Device Sequence Number3254193
Product Code KRA
UDI-Device Identifier00847536041844
UDI-Public00847536041844
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberFG13160-0615-1S
Device Catalogue NumberFG13160-0615-1S
Device Lot NumberFE20-057
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2020
Initial Report FDA Received Date11/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR